Why Medication Allergies Could Be More Fatal Than Food Allergies

Pills

We’ve all heard of the horror stories about death from allergies. Anaphylaxis, the swelling caused by a severe allergy that can close the airway, can be fatal within minutes if no treatment is given to counteract the reaction. I’ve talked to countless parents on the show whose children are afflicted with severe food or venom allergies that can lead anaphylaxis, sometimes with truly tragic consequences. But we hear less about how adults suffer from these reactions and a new study out this week gives reason to pause and pay closer attention to this population.

The new study compiled data from around the country to get a sense of what caused the allergic reactions that led to deaths from anaphylaxis. Shockingly, the US doesn’t gather any data on anaphylactic events unlike other countries around the world, so researchers had to comb through death certificates to find the individuals who passed away as a result of a severe allergic reaction. Of the 2,458 deaths from anaphylaxis between 1999 and 2010, more than half were the result of an adverse drug reaction. Only six percent were the result of a food allergy. Contrary to what we normally hear, most deaths from all causes including food allergy, venom allergy (often from bee stings) and medications occurred in individuals over the age of 40.

Because most death reports don’t give many details outside the cause of death, the researchers didn’t find any data on which medications were the culprit in 75% of medication related deaths. But in those deaths where it was recorded, the main culprits were antibiotics, contrast given during imaging exams like CTs or MRIs and chemotherapy medications, all of which are well known for causing allergic reactions in some individuals. Amazingly, most deaths occurred in the hospital. Almost 60% of patients died while they were admitted, another 30% died while at an outpatient doctor’s office or in the emergency department and only 10% died in a non-healthcare setting out in the community.

You’re probably wondering how we could have missed this when so many people are succumbing to these reactions in healthcare settings. The problem is that it’s hard to see a trend if no one’s keeping track. These reactions occur rarely in the context of one hospital, but when they’re aggregated over the entire US, the picture is much different. It shows us that we have a new population we need to focus on when it comes to severe allergy. It also indicates the problem is bigger than we realize. This data is only about deaths, not near misses in the form of treated reactions that are probably happening every day.

I want to be clear that I’m not minimizing the importance of research and awareness into food allergy in young kids. Deaths from allergy are probably low in that population because of increased parent awareness and the life-saving labeling that has been put on food boxes. But as the population gets older and more of us rely on antibiotics, imaging and chemotherapy for the illnesses that afflict millions of older Americans, we have to realize that these medications are putting thousands of unsuspecting Americans at risk.

Here’s how I think you should approach this issue, now that you’re aware of the danger.

  • Don’t avoid these medications. Compared to the number of people who take them every year, the number of deaths is relatively small. The key message is that you need to have a dialogue with the prescribing doctor about the medication.
  • Know what you’re being given. Having worked for years in hospitals, I know it can be hard to figure out what doctors are giving you. Often orders for medications are entered without your knowledge. Ask the nurse what a medication is before taking it.
  • With any new medication, ask about the side effects. If your doctor is prescribing you a new medication, don’t automatically assume it’s safe. Ask about its potential to cause allergic reactions and any other life threatening side effects.
  • Don’t take new medications alone. Ideally take medicines for the first time within easy access of medical help. If that’s not possible, make sure someone is with you when you first take the medication who can call for help if you have an allergic reaction.
  • If you have an allergy, always have an epinephrine pen. Many of those who died in the study findings died from venom allergies and food allergies. These tragedies can be prevented if those who have any sort of allergy always carry an epi pen with them.